Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 116, NWS Albany, NY

August 1, 2006Columbia County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 1, 2006, 5:03 PM EDT for Columbia County, New York. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2006, 5:03 PM EDT (21:03 UTC)
Expired
Aug 1, 2006, 6:00 PM EDT
In force
57 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Columbia County, NY

The radar

The Albany radar (KENX), 52 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 2:50 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.1 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1889 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:59 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 1, 3:59 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
359 PM EDT TUE AUG 1 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
LOTS OF INSTABILITY AND WEAK LOCAL CONVERGENCE BOUNDARIES DRIVING
SOME ISOLATED STORMS...A FEW REPORTS OF DAMAGING WINDS IN THE
SMALL CLUSTER SE OF ALB. STORMS WILL FADE AFTER SUNSET...AS IT IS
QUITE WARM ALOFT AND ONCE TEMPERATURES FALL...STORMS SHOULD WEAKEN
AND END. MOISTURE AND MORNING CLOUD COVER LIMITED SOME OF THE
HEATING TODAY...BUT TOMORROW SHOULD BE A DEGREE OR TWO WARMER...SO
EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES WILL CONTINUE THROUGH
TOMORROW.

UPPER RIDGE GRADUALLY DEAMPLIFIES TOMORROW AND THURSDAY...MEANING
THAT THE PATH FOR ORGANIZED CONVECTION GRADUALLY SAGS SOUTH AS
WELL. SOME DISAGREEMENTS IN GUIDANCE AS TO THE TIMING OF THE COLD
FRONT...BUT AT LEAST A THERMALLY INDUCED LOW LEVEL TROUGH SHOULD
BEGIN TO SINK SOUTH LATE TOMORROW AFTERNOON AND NIGHT...THEN AS
THE COLD FRONT ADVANCES SOUTH THURSDAY AND THURSDAY
NIGHT...BETTER CHANCES WORK SOUTH. ON FRIDAY...FINAL PUSH TO
COOLER AIR AND COLD FRONT MAY RESULT IN ONE MORE ROUND OF STORMS
FOR THE VERY SOUTHERN AND SOUTHEASTERN AREAS.

SO...ONE MORE DAY OF EXCESSIVE HAT EVERYWHERE TOMORROW...WELL INTO
THE 80S THURSDAY...BUT NO HEAT INDICES ABOVE 100...EXCEPT POSSIBLY
POU AND LITCHFIELD COUNTY...BUT THAT CAN BE ASSESSSED LATER.
FRIDAY...TEMPERATURES IN THE LOWER TO MID 80S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
BROAD FLAT MEAN UPPER TROUGH OVER THE REGION WITH CONSIDERABLY
COOLER BOUNDARY LAYER TEMPERATURES SATURDAY. SOME HINTS OF FLAT
UPPER RIDGING BUILDING BACK IN TOWARD SUNDAY...THEN MORE
REINFORCING COOLING DURING THE BEGINNING OF NEXT WEEK. SO...NO MORE
EXCESSIVE HEAT SEEN IN THE EXTENDED INTO THE BEGINNING OF NEXT
WEEK.

&&

.AVIATION...
EXPECT MAINLY VFR CONDITIONS THROUGH 05Z...EXCEPT FOR SOME PATCHY
MVFR VSBYS IN HAZE...ESP NEAR RIVER VALLEYS...AND IN ANY ISOLATED
TSTMS.

AFTER 05Z...EXPECT MVFR VSBYS TO DEVELOP AT KGFL AND KPOU...WITH
POSSIBLE IFR VSBYS AT TIMES AS TEMPERATURES FALL INTO LOWER/MID
70S...WHICH WILL BE BELOW TODAYS CROSSOVER TEMPS. EXPECT MVFR
CONDITIONS TO IMPROVE BACK TO VFR AFTER 14Z ONCE MIXING COMMENCES
ONCE AGAIN.

&&

.HYDROLOGY...
NO SIGNIFICANT HYDRO PROBLEMS EXPECTED FOR THE NEXT COUPLE
DAYS...OUTSIDE OF SOME SMALL STREAMS WITHIN ANY ISOLATED
THUNDERSTORMS THROUGH WED.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...EXCESSIVE HEAT WARNING FOR CTZ001-013 UNTIL 8 PM WEDNESDAY.
MA...EXCESSIVE HEAT WARNING FOR MAZ001-025 UNTIL 8 PM WEDNESDAY.
NY...HEAT ADVISORY FOR NYZ032-033-058-063 UNTIL 8 PM WEDNESDAY.
  ...EXCESSIVE HEAT WARNING FOR NYZ038>043-047>054-059>061-064>066-
     082>084 UNTIL 8 PM WEDNESDAY.
VT...EXCESSIVE HEAT WARNING FOR VTZ013-015 UNTIL 8 PM WEDNESDAY.
  ...HEAT ADVISORY FOR VTZ014 UNTIL 8 PM WEDNESDAY.
&&

NAS/KL
Hazardous weather outlook, Aug 1, 3:20 PM EDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
320 PM EDT TUE AUG 1 2006

CTZ001-013-MAZ001-025-NYZ059>061-064>066-021115-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
320 PM EDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID HUDSON
VALLEY...BERKSHIRES AND LITCHFIELD COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 665 IN EFFECT UNTIL 9 PM.

EXCESSIVE HEAT WARNING IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXCESSIVE HEAT WARNING IN EFFECT WEDNESDAY.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS WEDNESDAY NIGHT AND
EARLY THURSDAY. THE PRIMARY THREAT IS WIND GUSTS IN EXCESS OF 60
MPH. THE THUNDERSTORMS ARE LIKELY TO FORM AN EAST TO WEST LINE
ALONG AND TO THE SOUTH OF A COOL FRONT MOVING FROM NORTH TO SOUTH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ACTIVATED FOR THE FOLLOWING
COUNTIES...LITCHFIELD...BERKSHIRE...COLUMBIA...ULSTER...DUTCHESS...AND GREENE.

NYZ058-063-021115-
WESTERN GREENE-WESTERN ULSTER-
320 PM EDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN CATSKILLS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 665 IN EFFECT UNTIL 9 PM.

HEAT ADVISORY IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT ADVISORY IN EFFECT WEDNESDAY.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS WEDNESDAY NIGHT AND
EARLY THURSDAY. THE PRIMARY THREAT IS WIND GUSTS IN EXCESS OF 60
MPH. THE THUNDERSTORMS ARE LIKELY TO FORM AN EAST TO WEST LINE
ALONG AND TO THE SOUTH OF A COOL FRONT MOVING FROM NORTH TO SOUTH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ACTIVATED IN THE FOLLOWING COUNTIES...GREENE
AND ULSTER.

NYZ038>043-047>054-082>084-VTZ013-015-021115-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
EASTERN WINDHAM-
320 PM EDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOHAWK VALLEY...CAPITAL
DISTRICT...LAKE GEORGE SARATOGA REGION...AND SOUTHERN VERMONT
EXCEPT THE GREEN MOUNTAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXCESSIVE HEAT WARNING IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXCESSIVE HEAT WARNING IN EFFECT WEDNESDAY.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS WEDNESDAY NIGHT AND
EARLY THURSDAY. THE PRIMARY THREAT IS WIND GUSTS IN EXCESS OF 60
MPH. THE THUNDERSTORMS ARE LIKELY TO FORM AN EAST TO WEST LINE
ALONG AND TO THE SOUTH OF A COOL FRONT MOVING FROM NORTH TO SOUTH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

NYZ032-033-VTZ014-021115-
NORTHERN HERKIMER-HAMILTON-WESTERN WINDHAM-
320 PM EDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS AND
GREEN MOUNTAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT ADVISORY IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT ADVISORY IN EFFECT WEDNESDAY.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS WEDNESDAY NIGHT AND
EARLY THURSDAY. THE PRIMARY THREAT IS WIND GUSTS IN EXCESS OF 60
MPH. THE THUNDERSTORMS ARE LIKELY TO FORM AN EAST TO WEST LINE
ALONG AND TO THE SOUTH OF A COOL FRONT MOVING FROM NORTH TO SOUTH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

OKEEFE

In the hours before

Local storm report, Aug 1, 3:13 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
313 PM EDT TUE AUG 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     2 NW COXSACKIE          42.38N 73.84W
08/01/2006                   GREENE             NY   NWS EMPLOYEE

            TENTS BLOWN OVER AT FARMERS MARKET AT NEW BALTIMORE REST
            AREA ON THURWAY I-87. ALSO A FEW TREES TOPS SHEARED OFF.

0231 PM     TSTM WND DMG     GHENT                   42.33N 73.62W
08/01/2006                   COLUMBIA           NY   EMERGENCY MNGR

            TREE DOWN IN GHENT BLOCKING ONE LANE OF ROUTE 66

&&
Local storm report, Aug 1, 3:36 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
336 PM EDT TUE AUG 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     GHENT                   42.33N 73.62W
08/01/2006                   COLUMBIA           NY   DEPT OF HIGHWAYS

            2 ELM TREES AND 1 BLACK WALNUT TREE DOWN BLOCKING PART OF
            ORCHARD RD

&&
Local storm report, Aug 1, 4:11 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
411 PM EDT TUE AUG 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND DMG     COPAKE                  42.10N 73.55W
08/01/2006                   COLUMBIA           NY   FIRE DEPT/RESCUE

            TREES AND WIRES DOWN AT 4 CORNERS RD AND PENNSYLVANIA AVE

0345 PM     NON-TSTM WND DMG SALISBURY               41.98N 73.42W
08/01/2006                   LITCHFIELD         CT   EMERGENCY MNGR

            TREES AND WIRES DOWN

0355 PM     TSTM WND DMG     AMENIA                  41.85N 73.55W
08/01/2006                   DUTCHESS           NY   FIRE DEPT/RESCUE

            WIRES DOWN ON DEPOT RD

&&
Local storm report, Aug 1, 4:15 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
415 PM EDT TUE AUG 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND DMG     SHARON                  41.88N 73.47W
08/01/2006                   LITCHFIELD         CT   TRAINED SPOTTER

            TREES AND WIRES DOWN

&&
Local storm report, Aug 1, 4:20 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
420 PM EDT TUE AUG 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     SHARON                  41.88N 73.47W
08/01/2006                   LITCHFIELD         CT   TRAINED SPOTTER

            TREES AND WIRES DOWN

&&
Special weather statement, Aug 1, 4:25 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
425 PM EDT TUE AUG 1 2006

NYZ051-052-012115-
WESTERN ALBANY NY-EASTERN ALBANY NY-
425 PM EDT TUE AUG 1 2006

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AND SOUTHERN ALBANY
COUNTY THROUGH 515 PM...

AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING...WINDS
IN EXCESS OF 40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS
STORM WAS LOCATED NEAR WESTERLO...OR ABOUT 14 MILES WEST OF
DELMAR...AND MOVING SOUTHEAST AT 20 MPH.

WINDS OF THIS MAGNITUDE MAY DOWN TREE LIMBS...AND PROPEL LOOSE
OUTDOOR OBJECTS.

THE THUNDERSTORM WILL BE NEAR...
WESTERLO BY 435 PM EDT

KL

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:41 AM EDTSevere Thunderstorm WarningALYHamilton49 min
Aug 1, 2:31 PM EDTSevere Thunderstorm WarningALYColumbia44 min
Aug 1, 3:07 PM EDTSevere Thunderstorm WarningALYDutchess53 min
Aug 1, 3:58 PM EDTSevere Thunderstorm WarningALYDutchess62 min
Aug 1, 4:42 PM EDTSevere Thunderstorm WarningALYGreene48 min
Aug 1, 3:36 PM EDTSevere Thunderstorm WarningALYBennington54 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.